Colorado, 2017

Winter Storm and Winter Weather in Colorado, January 1 to 3, 2017

January 1 to 3, 2017 · NWS GJT · 4 events in 4 counties and zones

A Pacific trough and associated cold front brought a quick shot of significant to heavy snowfall to the northwest Colorado mountains and also to the Central Yampa River Basin.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A Pacific trough and associated cold front brought a quick shot of significant to heavy snowfall to the northwest Colorado mountains and also to the Central Yampa River Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 1, 4:39 PM MST, 5 hours 21 minutes earlier.

Area forecast discussion, Jan 1, 4:39 PM MST, 5 hours 21 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
439 PM MST Sun Jan 1 2017

.SHORT TERM...(Tonight through Monday night)
Issued at 132 PM MST Sun Jan 1 2017

One system travels south of the area this evening while westerly
flow and the polar jet and approaching cold front consolidate
over the northern half of the area through the next 48 hours. These
two features area working together to draw moisture and lower
clouds into the area late this afternoon and will continue to do
so tonight. Very light snow has fallen a Canyonlands airport and
in the Grand Junction vicinity. Have increased the chance of snow
across the forecast area this evening though believe it will be
light with no real accumulations at lower elevations.

The main forecast concern through the next 36 hours will be the
situation over the northern half of the area. The cold front that
will stretch across the area tonight should remain stalled there
through Monday night. Models differ with snow solutions, the HRRR
being more optimistic with snowfall while the NAM12 turns it into
more of an orographic event with snow hugging the west-facing
slopes in northern and central CO and northern UT. Have decided to
lean toward the HRRR which has had a good track record the last
few weeks and increased the areal coverage and snowfall amounts
from the Bookcliffs north. The eastern Uinta Mountains will border
on snow advisory criteria and will stand watching, though the
general westerly flow at mountaintop level is a better snow
producer over the higher western Uinta mountains than over the
eastern part of the range.

.LONG TERM...(Tuesday through Sunday)
Issued at 132 PM MST Sun Jan 1 2017

The Tuesday to Thursday night timeframe may produce persistent,
mainly orographic, snowfall on northwest-facing slopes, with
steady snow accumulations in the mountains throughout. The front
will remain draped across extreme northern CO and UT Tuesday with
a 140 kt jet overhead. Windy conditions are likely over much of
the area north of the Bookcliffs and Roan Plateau with breezy
conditions further south. The flow remains relatively moist Tue as
the front is projected to begin waving to the north in response to
a ridge building over the Western Great Basin and a closed low
plunging south along the west coast. Winds aloft shift to a more
northwesterly direction. This should push much of the moisture and
precipitation out of SE UT and SW CO...leaving mountain snowfall
induced by northwesterly orographics. This pattern will continue
Wed and Thu night with moisture increasing as well.

By Friday the Great Basin ridge should strengthen and begin
cutting off the moist NW flow aloft. Then widespread
precipitation may start again Sat and Sun as the ridge pushes
east and the flow turns to the SW aloft, opening up the area to
another possible warmer push of precipitation.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 434 PM MST Sun Jan 1 2017

Ceilings are the main challenge this forecast period. There will
be periods of ceilings near or below ILS breakpoints and snow
showers in the vicinity, especially in the mountains and KDRO.
Mountains will remain obscured. Also with winds increasing aloft,
occasional LLWS is possible at KASE...KMTJ and areas in the lee of
the Flat Top Mtns.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...CC
LONG TERM...CC
AVIATION...BEN
Hazardous weather outlook, Jan 1, 4:33 AM MST, 17 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
433 AM MST SUN JAN 1 2017

COZ001>014-017>023-UTZ022>025-027>029-021145-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
433 AM MST SUN JAN 1 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FOG WILL LINGER ACROSS THE LOWER ELEVATIONS OF
SOUTHEAST UTAH AND SOUTHWEST COLORADO THROUGH MIDMORNING. REDUCED
VISIBILITY IN FOG WILL MAKE DRIVING DIFFICULT WHILE FOG FREEZING
TO ROAD SURFACES WILL RESULT IN SLICK CONDITIONS.

SNOW WILL REDEVELOP ACROSS THE SOUTH TODAY AHEAD OF THE NEXT
SYSTEM TO IMPACT THE AREA. AS THE SYSTEM TRACKS EASTWARD ACROSS
THE DESERT SOUTHWEST, EXPECT SNOW TO SPREAD INTO THE CENTRAL
MOUNTAINS DURING THE LATTER PART OF THE MORNING AND INTO THE
AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PERIODS OF SNOW WILL CONTINUE THROUGH FRIDAY AS AN ARCTIC SYSTEM
OVER THE NORTHWESTERN U.S. CONTINUES TO PUMP MOISTURE OVER THE
AREA REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm, 2 winter weather. Local standard time, as filed.

Winter Storm, Elkhead and Park Mountains

When
January 1, 10:00 PM MST to January 3, 5:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Generally 6 to 15 inches of snow accumulated across the area. Locally heavier amounts included 23 inches at the Elk River SNOTEL site.

Winter Storm, Central Yampa River Basin

When
January 2, 9:00 AM MST to January 3, 5:00 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Numerous measurements of 10 to 20 inches of new snowfall were reported across the zone.

Winter Weather, Flattop Mountains

When
January 2, 10:00 AM MST to January 3, 5:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall amounts of 8 to 14 inches were measured across the area.

Winter Weather, Upper Yampa River Basin

When
January 2, 10:00 PM MST to January 3, 2:00 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 12 inches were measured across the area. Locally higher amounts included 18 inches at Clark.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680374, 680376, 680377, 704746.